Texas, 2009Hail and Damaging Winds in Texas, July 17, 2009
July 17, 2009 · NWS LUB · 10 events in 6 counties and zones
Scattered thunderstorms developed over the western Texas Panhandle and the eastern plains of New Mexico during the late afternoon hours of the 17th. These storms evolved into a large convective complex and propagated southward over the western South Plains during the evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- $3.8 million
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the western Texas Panhandle and the eastern plains of New Mexico during the late afternoon hours of the 17th. These storms evolved into a large convective complex and propagated southward over the western South Plains during the evening hours. An embedded high-precipitation supercell developed within the complex and tracked over portions of Parmer, Bailey, and Cochran Counties. This storm was accompanied by large hail and a broad swath of extreme winds. Damage to cotton crops and utilities was widespread, with at least 400 electrical poles downed by the winds. The most significant structural damage occurred in Morton (Cochran County), where the Texas Tech University West Texas Mesonet recorded a peak gust of 93 mph and a number of homes and businesses sustained heavy damage. In addition, a band of severe winds developed in the wake of the departing convection as pressure gradients increased dramatically well behind the storms. These high winds characterized by gusts up to 70 mph resulted in tree, utility, and minor damages in Yoakum County. No injuries were reported. Total economical losses were estimated to exceed $5.75 million, and some county-level authorities applied for state disaster declarations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 17, 5:14 PM CST, 1 minute earlier.
Area forecast discussion, Jul 17, 5:14 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CDT FRI JUL 17 2009
.AVIATION...
THUNDERSTORMS THAT DO DEVELOP THIS EVENING WILL LIKELY STAY WEST OF
THE KCDS TERMINAL AND POSSIBLY APPROACH KLBB. ACTIVITY WILL LIKELY
BE SCATTERED AS STORMS APPROACH KLBB. GUSTY WINDS WILL BE POSSIBLE
IF ANY STORMS APPROACH KLBB. WINDS WILL GENERALLY REMAIN EASTERLY
THROUGHOUT THE TIME PERIOD.
&&
.PREV DISCUSSION... /ISSUED 323 PM CDT FRI JUL 17 2009/
SHORT TERM...
MAIN FOCUS IS ON STORM CHANCES TONIGHT AND AGAIN SATURDAY. AS OF
19Z...STORMS WERE FIRING ACROSS NORTHEAST NM AND INTO THE EXTREME NW
TEXAS PANHANDLE. THIS ACTIVITY WILL MOVE SOUTH-SOUTHEASTWARD GIVEN
MODERATE NORTHWESTERLY FLOW ALOFT...WITH OTHER POTENTIAL DEVELOPMENT
FURTHER EASTWARD WHERE DEEP LAYER CONVERGENCE IS MAXIMIZED /AND IN
CLOSER PROXIMITY TO A SHORTWAVE TROUGH MOVING THROUGH THE FLOW/.
EXPECT THE CONVECTION TO FORM INTO ONE OR POSSIBLY TWO COMPLEXES
TONIGHT...WITH INCREASED DEEP LAYER SHEAR /30-40+ KTS/ AND MODERATE
INSTABILITY SUPPORTING A SEVERE THREAT...INCLUDING LARGE HAIL AND
DAMAGING WINDS. LITTLE CHANGE IN THE OVERALL PATTERN FOR SATURDAY SO
EXPECT A SIMILAR POTENTIAL EVOLUTION...WITH SEVERE THREAT
PERSISTING. ONE CAVEAT FOR SATURDAY IS THAT MODELS SUGGEST WEAK WAA
REGIME MAY BE ENOUGH TO SUPPORT MORNING SH/-TSRA...FOCUSED OVER THE
EASTERN ZONES. HAVE ADJUSTED POPS UPWARD SLIGHTLY TONIGHT...
PARTICULARLY ACROSS THE NORTHERN ZONES. LOWS TONIGHT WILL BE SIMILAR
TO THIS MORNING WITH ANOTHER OUTFLOW EXPECTED TO REINFORCE SOMEWHAT
COOLER AIRMASS IN PLACE. EXPECT HIGHS ON SATURDAY TO BE EVEN
SLIGHTLY COOLER THAN TODAY /AT OR JUST BELOW AVERAGE/.
LONG TERM...
WEATHER PATTERN LOOKS TO REMAIN FAVORABLE FOR LATE EVENING/OVERNIGHT
CONVECTION INTO EARLY NEXT WEEK. UPPER LEVEL HIGH PRESSURE RIDGE
WILL REMAIN ANCHORED NEAR THE 4 CORNERS AREA AT LEAST THROUGH NEXT
TUESDAY. IN THIS REGIME...MOIST UPSLOPE FLOW WILL COMBINE WITH
FAIRLY STEEP LAPSE RATES AND DECENT SHEAR PROFILES TO SEE A THREAT
OF STRONG STORMS. CONVECTIVE MODE WILL TRANSITION FROM DISCRETE
ISOLATED CELLS TO OUR NW IN THE AFTERNOON TO QUASI LINEAR MODE
TOWARD LATE EVENING...WITH MORE WIDESPREAD ACTIVITY PERHAPS
REACHING THE WESTERN OR CENTRAL SOUTH PLAINS. MODELS AGREE WITH
MCS DEVELOPMENT SATURDAY EVENING ACROSS EASTERN NEW MEXICO MOVING
SSE...THUS WENT WITH HIGHER POPS ACROSS THE WESTERN ZONES DURING
THE EVENING AND OVERNIGHT PERIODS. SIMILAR SETUP SUNDAY NIGHT WITH
CONVECTION TRACKING SSE ALONG INSTABILITY AXIS UNDER NW FLOW
ALOFT. NO SIGNIFICANT CHANGE UNTIL MID TO LATE WEEK NEXT WEEK. AT
THAT TIME UPPER HIGH AMPLIFIES NORTHWARD...WITH UPPER FLOW
BECOMING MORE NORTHEASTERLY...NOT TYPICALLY A FAVORABLE PATTERN
FOR CONVECTIVE PRECIPITATION ACROSS THE SOUTHERN HIGH PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 86 62 90 65 / 50 30 40 20 30
TULIA 61 87 64 89 64 / 50 30 40 20 30
PLAINVIEW 64 88 65 89 65 / 50 30 40 20 30
LEVELLAND 65 91 65 91 66 / 50 30 40 20 30
LUBBOCK 65 89 66 91 67 / 50 30 30 20 30
DENVER CITY 67 93 66 93 66 / 40 30 40 20 40
BROWNFIELD 67 91 66 92 67 / 50 30 30 20 30
CHILDRESS 66 89 69 93 68 / 40 30 30 20 30
SPUR 65 90 68 93 69 / 40 30 30 20 30
ASPERMONT 67 92 70 94 69 / 30 30 30 20 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jul 17, 10:31 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT FRI JUL 17 2009
TXZ021>044-181645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT FRI JUL 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
REGION LATE THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS NORTHEAST NEW MEXICO AND THE TEXAS
PANHANDLE THIS AFTERNOON AND THEN MOVE SOUTH SOUTHEASTWARD OVER
MUCH OR ALL OF THE AREA TONIGHT. ATMOSPHERIC INSTABILITY AND
DEEP LAYER SHEAR WILL BE SUFFICIENT FOR STORM ORGANIZATION AND THE
POTENTIAL DEVELOPMENT OF A CONVECTIVE COMPLEX. THE STRONGEST ACTIVITY
WILL BRING THE THREAT OF DAMAGING WINDS TO 70 MPH AND LARGE HAIL
UP TO THE SIZE OF GOLF BALLS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL PERSIST THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...INCREASING AMOUNTS OF INSTABILITY AND WIND SHEAR
MAY SUPPORT A THREAT FOR ISOLATED AND BRIEFLY SEVERE STORMS EACH
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 17, 4:49 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
549 PM CDT FRI JUL 17 2009
TXZ021-022-172345-
PARMER TX-CASTRO TX-
549 PM CDT FRI JUL 17 2009
...STRONG THUNDERSTORM APPROACHING CASTRO AND PARMER COUNTIES...
AT 545 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A VERY STRONG THUNDERSTORM 12 MILES NORTH OF SUMMERFIELD...OR ABOUT
6 MILES NORTHWEST OF HEREFORD...MOVING SOUTH AT 30 MPH.
IN ADDITION TO SUMMERFIELD...THE COMMUNITIES OF EASTER...FRIONA...
DIMMITT...AND LAZBUDDIE APPEAR TO BE NEAR OR IN THE PATH OF THIS
STORM.
BRIEF...STRONG WIND GUSTS AND LARGE HAIL ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
PERSONS IN THE PATH OF THE STORMS THIS EVENING SHOULD CLOSELY
MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE
WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3475 10221 3434 10204 3434 10302 3476 10301
TIME...MOT...LOC 2247Z 007DEG 25KT 3489 10246
Event by event
5 thunderstorm wind, 4 hail, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Parmer
- When
- July 17, 5:15 PM CST to 5:57 PM CST
- Where
- Parmer County, 2 mi NE of Friona to Lazbuddie
- Measured
- 69 kt (79 mph) measured gust
- Property damage
- $100,000
- Reported by
- Mesonet
- Coordinates
- 34.651, -102.705
A complex of severe thunderstorms, which included an embedded high-precipitation supercell, were accompanied by damaging winds over parts of Parmer County during the 17:00 CST hour of the 17th. The Texas Tech University West Texas Mesonet site near Friona initially recorded a 71 mph wind gust at 17:15 CST. By 17:57 CST, a 79 mph gust was measured by the KVII-TV Schoolnet site in Lazbuddie. Local newspaper reports indicate that the winds were accompanied by a blinding dust storm. A number of utility poles were downed and power outages were reported. Damages also were reported to several center pivot irrigation systems. No injuries were reported.
Hail, Parmer
- When
- July 17, 6:14 PM CST
- Where
- Parmer County, Lazbuddie
- Measured
- 1.75 in hail
- Crop damage
- $250,000
- Reported by
- Public
- Coordinates
- 34.380, -102.620
The public reported golfball size hail in Lazbuddie. Local newspaper articles reported that the hail resulted in significant losses to cotton crops in the immediate Lazbuddie area.
Thunderstorm Wind, Bailey
- When
- July 17, 6:45 PM CST to 7:15 PM CST
- Where
- Bailey County, 3 mi W of Needmore to Enochs
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $500,000
- Crop damage
- $500,000
- Reported by
- Mesonet
- Coordinates
- 34.030, -102.782
The convective complex and embedded high-precipitation supercell that impacted parts of Parmer County subsequently moved southward over Bailey County. A post storm survey by Texas Tech University West Texas Mesonet meteorologists revealed a swath of intense wind damage from between Needmore and Baileyboro southward to Enochs. At least 100 utility poles were blown down, some broken near ground-level, and several center irrigation pivots were destroyed. Minor roof damage was noted to several homes in Enochs. The winds were occasionally accompanied with nickel size hail in the Enochs vicinity. Wind-driven hail contributed to significant cotton losses. Wind speeds were estimated to be near 80 mph and event times were estimated based on radar data.
Hail, Bailey
- When
- July 17, 7:10 PM CST to 7:15 PM CST
- Where
- Bailey County, Enochs
- Measured
- 0.88 in hail
- Crop damage
- $1.0 million
- Reported by
- Mesonet
- Coordinates
- 33.870, -102.770
A post storm survey by Texas Tech University West Texas Mesonet meteorologists revealed that hail up to the size of nickels accompanied extreme thunderstorm winds in the Enochs vicinity. The wind-blown hail contributed to significant cotton losses.
Thunderstorm Wind, Cochran
- When
- July 17, 7:15 PM CST to 8:20 PM CST
- Where
- Cochran County, 2 mi N of Morton to 14 mi S of Whiteface
- Measured
- 81 kt (93 mph) measured gust
- Property damage
- $1.5 million
- Crop damage
- $1.0 million
- Reported by
- Mesonet
- Coordinates
- 33.749, -102.770
The high-precipitation supercell that impacted Parmer and Bailey Counties continued southward over Cochran County during the 19:00 CST hour of the 17th. A swath of very intense damaging winds continued from southern Bailey County across northeastern Cochran County. The Texas Tech University West Texas Mesonet site near Morton initially recorded a gust of 58 mph at 19:15 CST. A subsequent gust of 77 mph was recorded at 19:20 CST. By 19:25 CST, however, a peak gust of 93 mph was measured by the Morton mesonet site. Damage was reported to be extensive in the Morton area. The damage swath additionally extended southward to Whiteface, where by 19:55 CST a 64 mph gust was measured at the Texas Tech University West Texas Mesonet site south of Whiteface. Up to 300 utility poles were blown down by the winds across the eastern half of the county, and tree damage was reported to be extensive. At least two aged structures were severely damaged or destroyed by the winds in Morton, as well as a number of light weight structures such as carports and barns. The winds were occasionally accompanied by large hail up to the size of nickels, and this contributed to large agricultural losses.
Hail, Cochran
- When
- July 17, 7:20 PM CST to 7:25 PM CST
- Where
- Cochran County, 2 mi N of Morton to Morton
- Measured
- 0.88 in hail
- Crop damage
- $1.0 million
- Reported by
- Mesonet
- Coordinates
- 33.749, -102.770
Post storm surveys by Texas Tech University West Texas Mesonet meteorologists revealed that nickel size hail accompanied extreme thunderstorm winds in the Morton vicinity. The wind-driven hail contributed to significant cotton losses.
Thunderstorm Wind, Yoakum
- When
- July 17, 8:10 PM CST to 8:55 PM CST
- Where
- Yoakum County, 7 mi WNW of Denver City
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.009, -102.962
Severe thunderstorms moved southward out of Cochran County and impacted parts of Yoakum County. The Texas Tech University West Texas Mesonet initially recorded a severe gust of 60 mph near Plains at 20:10 CST. A peak gust of 66 mph was measured there at 20:25 CST. An additional severe thunderstorm gust of 58 mph was measured by the Texas Tech University West Texas Mesonet site near Denver City just before 21:00 CST. No damage was reported.
Hail, Lubbock
- When
- July 17, 8:40 PM CST
- Where
- Lubbock County, 3 mi ENE of Wolfforth
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.517, -101.972
Thunderstorm Wind, Terry
- When
- July 17, 9:05 PM CST
- Where
- Terry County, 2 mi S of Brownfield
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.151, -102.280
The Texas Tech University West Texas Mesonet site south of Brownfield recorded a severe thunderstorm wind gust of 58 mph shortly after 21:00 CST. No damage was reported.
High Wind, Yoakum
- When
- July 17, 9:50 PM CST to 10:00 PM CST
- Where
- Yoakum forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
Severe winds developed over portions of southern Yoakum County as pressure gradients increased dramatically in the wake of a departing convective complex around 22:00 CST on the 17th. The Texas Tech University West Texas Mesonet site near Denver City recorded 64 mph and 70 mph gusts between 21:50 CST and 22:00 CST. Local newspaper reports indicated that an old oak tree at Yoakum County Park was split by the winds, and that at least six power lines were downed. A local utility company reported power outages to twelve households. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Virginia, July 17, 2009$1.0 million · EF1 · 32 events
- Hail in Nebraska, July 17, 2009$308,000 · 2.75 in hail · 41 events
- Hail and Damaging Wind in Kansas, July 17, 2009$351,000 · 3 in hail · 21 events
- Hail and Damaging Winds in North Carolina, July 17, 2009$70,000 · 1 in hail · 24 events
- Hail and Damaging Winds in Virginia, July 17, 20091 injured · $27,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in New Mexico, July 17, 2009$61,000 · 1.75 in hail · 22 events
- Hail and Damaging Wind in Colorado, July 17, 2009$63,000 · 2.75 in hail · 17 events
- Dust Storm and Damaging Wind in Arizona, July 17, 2009$120,000 · 60 kt wind · 3 events
- Flash Flooding and Damaging Winds in Texas, July 17 to 18, 2009$66,000 · 57 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2009$50,000 · 1 in hail · 8 events
- Dust Storm and Damaging Winds in Arizona, July 17, 2009$51,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 17, 2009$26,000 · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187101, 187102, 187120, 187119, 187117, 187118, 187104, 187103, 187105, 187106.